Lapidaryforum.net

Please login or register.

Login with username, password and session length
Advanced search  

News:

Welcome new members & old from the Lapidary/Gemstone Community Forum. Please join up. You will be approved after spam check & you must manually activate your acct with the link in your email

Congratulations to Bobby1 and his Brazilian Agate Cab!

 www.lapidaryforum.net

Another cabochon contest coming soon!

Pages: [1]   Go Down

Author Topic: Lapidary-related Rashes?  (Read 2275 times)

0 Members and 1 Guest are viewing this topic.

Calthulhu

  • Newbie
  • *
  • Offline Offline
  • Posts: 4
Lapidary-related Rashes?
« on: February 22, 2020, 11:13:13 AM »

Hello folks. I'm not sure if this is the best place to put this question - but it was the most applicable topic I saw.

I've been visiting a local lapidary shop for about a year now - but in the last few months, I've suddenly started having an unfortunate side affect. My hands (predominately my right hand) develop rashes after using the shop. Sometimes it's splotchy, red, and itchy - but usually it's just dry, cracked, and painful. I've tried using gloves. I wash my hands thoroughly afterwards - but the rash problem persists. Obsessively applying thick, heavy hand creams seems to heal the skin after several days. But just about when it's back to normal - I go back into the shop and it starts all over.

Does anyone have experience with this sort of occurrence? Any advice or solutions? Thanks!
Logged


hummingbirdstones

  • Opalholic and General Rock Nut
  • Administrator
  • Hero Member
  • *****
  • Offline Offline
  • Posts: 3027
    • Hummingbird Stones Lapidary Services
Re: Lapidary-related Rashes?
« Reply #1 on: February 22, 2020, 01:54:00 PM »

The only thing I can think of is that you've developed an allergy to something in the shop that is causing the reaction.  What type of equipment are you using and what are you doing (cabbing, slabbing, etc.)?

My advice would be to go to a dermatologist and make sure it isn't something other than an allergic reaction.
Logged
Robin

Calthulhu

  • Newbie
  • *
  • Offline Offline
  • Posts: 4
Re: Lapidary-related Rashes?
« Reply #2 on: February 22, 2020, 02:13:38 PM »

I'm working on cabs. I don't know much about the specifics of the equipment of the shop - it's a big shop, run by two different clubs in the area. We have 20+ shaping/polishing wheels ranging from 60 grit to 14,000. Metal wheels, rubber drums with the sandpaper slipcovers, etc.
Logged

Slabbercabber

  • Sr. Member
  • ****
  • Offline Offline
  • Posts: 481
Re: Lapidary-related Rashes?
« Reply #3 on: February 22, 2020, 02:47:31 PM »

If the cab machines are not running with straight tap water single use there should be some kind of -rust agent in the and or antirust agent in the coolant.  Find out what is being used.  Commercial products should have an MSDS.
Logged

Calthulhu

  • Newbie
  • *
  • Offline Offline
  • Posts: 4
Re: Lapidary-related Rashes?
« Reply #4 on: February 22, 2020, 03:13:04 PM »

Some are - and some are running on pumps. Interesting tip - thank you.
Logged

VegasJames

  • Sr. Member
  • ****
  • Offline Offline
  • Posts: 384
Re: Lapidary-related Rashes?
« Reply #5 on: February 22, 2020, 05:06:11 PM »

Being a sudden onset I agree with allergies being the most likely culprit. For example traces of metal embed on the stones when cut and the blades contain nickel, which can cause these symptoms in people allergic to nickel.

One recommendation is to try an antihistamine like Benadryl before going in and see if that helps. If it does then that can help confirm an allergic response and in such case I would recommend working on supporting the adrenal glands as allergies stem from adrenal dysfunction.
Logged

Felicia

  • Sr. Member
  • ****
  • Offline Offline
  • Posts: 384
Re: Lapidary-related Rashes?
« Reply #6 on: February 22, 2020, 06:06:21 PM »

Thin rubber gloves are also available in latex free, many are allergic to latex. There should be information somewhere-maybe the manufacturer- as to how permeable different kinds are. That's all I can think of right now. Yes, the gloves can be permeable, a couple of lab workers have died from just a few molecules of a mercury compound getting through a glove that was removed in seconds. Good luck, lapidary is such fun.
Logged

VegasJames

  • Sr. Member
  • ****
  • Offline Offline
  • Posts: 384
Re: Lapidary-related Rashes?
« Reply #7 on: February 22, 2020, 07:13:38 PM »

Thin rubber gloves are also available in latex free, many are allergic to latex. There should be information somewhere-maybe the manufacturer- as to how permeable different kinds are. That's all I can think of right now. Yes, the gloves can be permeable, a couple of lab workers have died from just a few molecules of a mercury compound getting through a glove that was removed in seconds. Good luck, lapidary is such fun.

The "latex" allergies were actually linked to the corn starch used to powder the inside of the gloves so they can slide on easier. Corn is an extremely common allergen.
Logged

ileney

  • Hero Member
  • *****
  • Offline Offline
  • Posts: 608
Re: Lapidary-related Rashes?
« Reply #8 on: February 22, 2020, 07:41:59 PM »

As others suggest, it could be an antirust additive in the water, the nickel metal on the wheels, or latex gloves (I think the article below says the cornstarch in gloves becomes bound with the latex, but it really is an allergy to latex that is the problem. If I read this right, the conrstarch just unfortunately becomes an efficinet carrier for the allergen). But I had an allergic dermatitits  rash that just wouldn't quit and finally think I may have traced it to the chrysocolla and other copper minerals I was cutting without gloves, not realizing that was recommended. I took some zinc and the rash finally disappeared. It could be coincidence, but I later read Zinc displaces copper in the human body ... so... maybe. All I know is the steroids and other creams from the dermatologist didn't work and after a couple of days of taking an OTC zinc tablet a day, it was gone. Maybe worth a try?

This is the article about latex allergy and conrstarch:
https://www.ncbi.nlm.nih.gov/pubmed/8163784
Logged

VegasJames

  • Sr. Member
  • ****
  • Offline Offline
  • Posts: 384
Re: Lapidary-related Rashes?
« Reply #9 on: February 22, 2020, 11:05:52 PM »

As others suggest, it could be an antirust additive in the water, the nickel metal on the wheels, or latex gloves (I think the article below says the cornstarch in gloves becomes bound with the latex, but it really is an allergy to latex that is the problem. If I read this right, the conrstarch just unfortunately becomes an efficinet carrier for the allergen). But I had an allergic dermatitits  rash that just wouldn't quit and finally think I may have traced it to the chrysocolla and other copper minerals I was cutting without gloves, not realizing that was recommended. I took some zinc and the rash finally disappeared. It could be coincidence, but I later read Zinc displaces copper in the human body ... so... maybe. All I know is the steroids and other creams from the dermatologist didn't work and after a couple of days of taking an OTC zinc tablet a day, it was gone. Maybe worth a try?

This is the article about latex allergy and conrstarch:
https://www.ncbi.nlm.nih.gov/pubmed/8163784

The study is not saying that the latex alone is an allergen. What they are saying is that the corn starch is binding with latex forming antigenic molecules. This still leans me back to the original studies that the cornstarch was the issue as the antigenic markers of the cornstarch are still present either alone as just corn starch or as a corn starch-latex compound.  I have never seen a study showing latex by itself being antigenic with gloves. This is why they moved away from using corn starch in medical latex gloves.

As for zinc, yes it is an antagonist to copper. And high levels of one will displace the other. This is why when taking zinc supplements they are often combined with a small amount of copper, which is essential to the body for a variety of reasons including collagen and elastin formation, melanin formation, red blood cell production, production of copper superoxide dismutase, etc. Kind of doubtful that oral zinc would help with skin exposure to copper, which is unlikely to cross the skin barrier to enter the bloodstream where the zinc would go after ingestion. That is unless in a form of a water soluble salt such as copper sulfate, that may cross in trace amounts. Same reason we can handle copper minerals and not get copper toxicity. As far as I know the only ways of basic exposure to copper that can lead to copper toxicity would be oral ingestion or inhalation.

And the main side effects of copper toxicity are gastrointestinal along with headache or irritation to the mucous membranes, not the skin.
Logged

Calthulhu

  • Newbie
  • *
  • Offline Offline
  • Posts: 4
Re: Lapidary-related Rashes?
« Reply #10 on: February 22, 2020, 11:47:22 PM »

Thank you everyone for your replies and advice.

I'm already on allergy medications - I suffer constantly from 'hay fever' symptoms. And I know it's not an allergy to the gloves themselves - I wear gloves daily at work. It could be that they are too permeable to protect me, however, so I can try to buy special, impermeable gloves to wear to the shop...
Logged

VegasJames

  • Sr. Member
  • ****
  • Offline Offline
  • Posts: 384
Re: Lapidary-related Rashes?
« Reply #11 on: February 23, 2020, 02:18:57 AM »

Allergy medications only mask symptoms while creating other problems, which can include making allergies worse over time by stressing and/or atrophying the adrenals.
Logged
Pages: [1]   Go Up
 

Page created in 0.683 seconds with 49 queries.